Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 37, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2011, 3:55 PM MST for Apache County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2011, 3:55 PM MST (22:55 UTC)
- Expired
- Aug 23, 2011, 5:45 PM MST
- In force
- 110 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 213 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2482 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
291 WGUS55 KFGZ 232255 FFWFGZ AZC001-240045- /O.NEW.KFGZ.FF.W.0037.110823T2255Z-110824T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 355 PM MST TUE AUG 23 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA... * UNTIL 545 PM MST * AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * THE HEAVIEST RAIN HAS FALLEN FROM MILE MARKER 430 ALONG HIGHWAY 180 EAST TO THE NEW MEXICO BORDER. FLOODING WILL AFFECT THE SAN FRANCISCO RIVER EAST TO THE BORDER AS WELL AS LITTLE CREEK WHERE IT FLOWS INTO THE SAN FRANCISCO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WARNING ALSO INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PACE CREEK...STONE CREEK. LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES... MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3381 10904 3382 10910 3385 10910 3385 10904 $$ MCS
2 follow-up statements
778 WGUS75 KFGZ 232349 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 449 PM MST TUE AUG 23 2011 AZC001-240045- /O.CON.KFGZ.FF.W.0037.000000T0000Z-110824T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ APACHE AZ- 449 PM MST TUE AUG 23 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR EXTREME SOUTHEASTERN APACHE COUNTY... AT 444 PM MST...RADAR INDICATED THE HEAVIEST RAIN HAS MOVED OUT OF THE WARNED AREA WITH LIGHT RAIN CONTINUING. ALTHOUGH ADDITIONAL RAINFALL AMOUNTS WILL REMAIN LIGHT...FLOOD IMPACTS FROM PREVIOUS HEAVY RAIN WILL CONTINUE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... STONE CREEK AND SAN FRANCISCO RIVER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3381 10904 3382 10910 3385 10910 3385 10904 $$ MCS
380 WGUS75 KFGZ 240039 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 539 PM MST TUE AUG 23 2011 AZC001-240046- /O.EXP.KFGZ.FF.W.0037.000000T0000Z-110824T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ APACHE AZ- 539 PM MST TUE AUG 23 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR EXTREME SOUTHEASTERN APACHE COUNTY... HEAVY RAINFALL HAS ENDED OVER THE WARNED AREA AND NO FURTHER FLOODING IS EXPECTED AT THIS TIME. WATER LEVELS WILL CONTINUE TO RECEDE THROUGH THE EARLY EVENING. LAT...LON 3381 10904 3382 10910 3385 10910 3385 10904 $$ MCS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:30 PM MST, 25 minutes earlier.
Area forecast discussion, Aug 23, 3:30 PM MST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 PM MST TUE AUG 23 2011 .SYNOPSIS...DAYTIME TEMPERATURES WILL BE SEVERAL DEGREES ABOVE NORMAL THROUGH WEDNESDAY...ESPECIALLY ACROSS AREAS BELOW 4000 FEET. MOST OF NORTHERN ARIZONA WILL SEE ISOLATED AFTERNOON AND EVENIGN THUNDERSTORMS THROUGH WEDNESDAY...WITH THE WHITE MOUNTAINS SEEING SCATTERED COVERAGE. THUNDERSTORM CHANCES WILL SLOWLY INCREASE STARTING THURSDAY ACROSS THE NORTHLAND. && .DISCUSSION... TODAYS HEAT WARNING FOR THE LOWER ELEVATIONS OF YAVAPAI AND NORTHERN GILA COUNTY LOOKS LIKE A GOOD MOVE. WE WILL CONTINUE THE HEAT WATCH VALID FOR THE SAME AREA WEDENSDAY...AND LET THE NEXT SHIFT REVIEW TODAYS ACTUAL HIGHS TO SEE IF AN EXPANSION / UPGRADE IS NEEDED. WIDELY SCATTERED CONVECTION IS ONGOING THIS AFTERNOON ACROSS AREAS ABOVE 6500 FEET. MOST OF IT IS WEAK WITH LIGHT PRECIP AMOUNTS AND GUSTY SURFACE WINDS. THE WHITE MOUNTAINS ARE SEEING BETTER COVERAGE AND STORM INTENSITY. STORM COVERAGE SHOULD DECREASE AFTER SUNSET. WE EXPECT A SIMILAR PATTERN OF THUNDERSTORMS COVERAGE TOMORROW AS MID LEVEL STREAMLINES SHOW THE HIGH PRESSURE CENTER TO MOVE FROM ARIZONA SLOWLY NORTHEASTWARD. MODELS SOUNDING ACROSS COCONINO AND YAVAPAI COUNTIES ARE STILL VERY DRY IN THE BOUNDARY LAYER THOUGH AND EXPECT MORE GUSTY WINDS AND LESS RAINFALL FROM STORMS IN WESTERN ARIZONA. THURSDAY THROUGH SATURDAY...MID LEVEL STREAMLINES BECOME SOUTH TO SOUTHEAST ON THURSDAY AND CONTINUE AT THESE DIRECTIONS MORE OR LESS THROUGH SATURDAY. WHILE SPEEDS ARE STILL AROUND 5-10 KNOTS...THE DURATION OF FLOW SHOULD BRING INCREASING MIXING RATIOS BELOW 10000 FT TO THE ENTIRE AREA. WHILE POPS ARE UP ONLY A FEW POINTS...AREAS WEST OF HIGHWAY 89A AND I-17 SHOULD HAVE A GREATER CHANCE OF SEEING MEANINGFUL RAINFALL. SUNDAY THROUGH TUESDAY...THERE ARE HINTS THAT DRIER MORE STABLE AIR MAY WORK INTO WESTERN ARIZONA STARTING SUNDAY AND TRENDED POPS DOWNWARD WEST OF A LINE FROM PAGE TO PRESCOTT...WITH NEAR CLIMO POPS FOR THE MOGOLLWON RIM AND WHITE MOUNTAINS. && .FGZ WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING TODAY FROM 10 AM MST TO 8 PM MST FOR AZZ018-037 BELOW 4000 FEET. EXCESSIVE HEAT WATCH WEDNESDAY FROM 10 AM MST TO 8 PM MST FOR AZZ018-037 BELOW 4000 FEET. && PUBLIC..................DL AVIATION/FIRE WEATHER...TEC FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 23, 8:36 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 836 AM MST TUE AUG 23 2011 AZZ004>018-037>040-240715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 836 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT MAX TEMPERATURES WILL BE WELL ABOVE AVERAGE TODAY...AND AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ELEVATION BELOW 4000 FEET IN YAVAPAI AND NORTHERN GILA COUNTIES. THE WHITE MOUNTAINS AREA SHOULD SEE SCATTERED THUNDERSTORMS...WITH SOME STORMS PRODUCING BRIEF HEAVY RAIN AND SMALL HAIL. THE WALLOW AND LOCUST BURN AREAS HAVE A MODERATE RISK OF FLOODING. ELSEWHERE...ONLY ISOLATED STORMS ARE FORECAST...WITH STRONG OUTFLOW WINDS AND LIGHTNING THE MAIN HAZARDS. THE SCHULTZ BURN AREA HAS A LOW RISK DUE OF FLOODING TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ABOVE NORMAL TEMPERATURES AND BELOW NORMAL THUNDERSTORM ACTIVITY WILL CONTINUE WEDNESDAY...AND AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR LOW ELEVATION PORTIONS OF YAVAPAI AND NORTHERN GILA COUNTIES. THURSDAY THROUGH MONDAY...SOUTHERLY FLOW WILL SLOWLY BRING INCREASING THUNDERSTORM ACTIVITY AND DECREASING TEMPERATURES TO NORTHERN ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 41
In the hours before
Special weather statement, Aug 23, 12:33 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1233 PM MST TUE AUG 23 2011 AZZ017-232015- NAVAJO AZ-APACHE AZ- 1233 PM MST TUE AUG 23 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 115 PM MST AT 1227 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF PINETOP-LAKESIDE...MOVING NORTH AT ABOUT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3410 10987 3409 10974 3397 10978 3398 10988 TIME...MOT...LOC 1932Z 183DEG 5KT 3403 10982 MCS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:39 AM MST | Excessive Heat Watch | FGZ | Gila, Yavapai | 24 hr |
| Aug 23, 2:39 AM MST | Excessive Heat Warning | FGZ | Gila, Yavapai | 17 hr |
| Aug 23, 12:33 PM MST | Special Weather Statement | FGZ | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.